Texas, 2014

Damaging Wind in Texas, August 22, 2014

August 22, 2014 · NWS MAF · 1 event in 1 county or zone

A surface trough was across the area and there were upper level disturbances moving over the region. Good moisture was also across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was across the area and there were upper level disturbances moving over the region. Good moisture was also across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 5:12 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 22, 5:12 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT Fri Aug 22 2014

.AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours will be ongoing
convection near western terminals this evening. Generally have
strong southeast winds at all sites except CNM, where southwest
winds prevail. Currently have scattered TSRA extending from the
Davis Mountains north into southeast New Mexico. This activity is
only affecting PEQ and CNM at the moment but could see HOB and INK
reporting TSRA shortly. FST and MAF will remain dry. Will continue
to monitor radar trends and amend if/when needed. Isolated
thunderstorm chances will continue overnight and Saturday for the
same areas but will hold off on any mention in the TAF beyond this
evening. VFR conditions will prevail through Saturday however any
thunderstorm that affects a terminal may produce heavy rainfall
that will briefly reduce vsbys.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT Fri Aug 22 2014/

DISCUSSION...
An upper level high centered over the Mississippi River valley has
built slightly further west today than yesterday. This is evident
in visible satellite imagery showing only cumulus developing in
the higher elevations and in southeast New Mexico, and even that
is ragged cu. The past couple of days have seen convection reach
the Midland/Odessa area but today it will be more limited and
generally west of the Pecos River.

The high will remain stationary through the weekend and into early
next week causing a repeat pattern of slightly above normal highs
and a slight chance for storms out west. Things begin to change by
the middle of next week as a deep upper level trough moves across
the western CONUS and into the Central Plains. All models are in
good agreement with this feature as well as an accompanying
surface front on Wednesday night. Convection will begin to spread
east and southeast ahead of the front Wednesday then will continue
Thursday and perhaps even into Friday before upper ridging once
again starts to dry us out.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 22, 12:36 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT FRI AUG 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT FRI AUG 22 2014 /1236 PM MDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS,
SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS, SOUTH THROUGH THE
DAVIS MOUNTAINS, VAN HORN AREA AND MARFA PLATEAU THIS AFTERNOON AND
TONIGHT.  MORE ISOLATED STORMS WILL BE POSSIBLE OVER THE WESTERN AND
CENTRAL PERMIAN BASIN. GUSTY WINDS TO 55 MPH AND HEAVY RAINFALL
WILL ACCOMPANY THE STRONGER STORMS, WHICH WILL LIKELY LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 22, 4:25 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT FRI AUG 22 2014

TXZ058-222315-
REEVES COUNTY AND UPPER TRANS PECOS-
525 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF TOYAH AT 525
PM CDT...MOVING NORTH AT 25 MPH.

THE AREA AFFECTED INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 13 AND
23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3173 10389 3173 10371 3160 10357 3122 10367
      3122 10383
TIME...MOT...LOC 2225Z 187DEG 31KT 3134 10374

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winkler

When
August 22, 5:39 PM CST to 5:40 PM CST
Where
Winkler County, Wink
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.750, -103.150

A thunderstorm moved across Winkler County and produced a 58 mph wind gust at the Wink ASOS site. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537908.